# SDR QMLA2011010711005

- Difficulty date: January 7, 2011
- Submitted: January 11, 2011
- Operation: Air carrier
- Aircraft: N911UF
- Make and model: Agusta A109E
- Aircraft serial: 11604
- Aircraft time: 3,578 hours, 14,714 cycles
- System (JASC): 2810 · Fuel Storage
- Part: Fuel Cell
- Part number: 109090040203
- Condition: Leaking
- Location: Cabin Interior
- Part time: 3,578 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: K, B
- Precautionary procedure: A

## Discrepancy

THE PILOT AND MED CREW HAD JUST DEPARTED THEIR BASE HELIPAD.  AFTER APPROX 2-3 SECONDS AFTER TRANSITIONING TO FWD FLIGHT, THE CREW SMELLED FUEL IN THE CABIN.  THE FLIGHT WAS IMMEDIATELY ABORTED AS THE PILOT RETURNED THE ACFT TO THE HELIPAD.  THE MECHANIC BEGAN TROUBLESHOOTING THE SOURCE OF THE PROBLEM WHICH LED HIM TO DRAIN THE FUEL, REMOVE THE CABIN INTERIOR, AND CONDUCT A VISUAL INSP OF THE ACFT FUEL CELLS FOR LEAKS AND OBVIOUS DAMAGE.  THE MECHANIC WAS THEN ABLE TO FIND THAT THE FUEL BAFFEL LACING HAD FRAYED, ALLOWING THE FUEL TO SHIFT FORE AND AFT.  THIS SUBSEQUENTLY ALLOWED THE FWD FUEL QUANTITY PROBE TO SHIFT FORE AND AFT WEAKENING THE FUEL CELL AT THAT CONNECTION.  THIS WEAKENING ALLOWED RAW FUEL VAPORS TO ESCAPE WHEN THE ACFT TRANSITIONED INTO FWD FLIGHT.  THE MECHANIC IS IN THE PROCESS OF REPLACING THE MAIN FUEL CELL.  ONCE COMPLETE, THE ACFT IS EXPECTED TO RETURN TO SERVICE.
